MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980S1ESDIUU
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation summary: the service engineer (se) evaluated the device and isolated the issue to the batteries.The ventilator was returned to the (b)(6) service center for further analysis.Upon completion of the failure investigation, a supplemental medwatch report with the findings will be submitted once the investigation is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that, while in use on a premature neonate patient ((b)(6) weeks), a 980 ventilator in continuous positive airway pressure (cpap) mode was observed to have smoke coming from the ventilator.The patient was removed from the ventilator and placed on an alternate ventilator with no harm or injury.
 
Additional Manufacturer Narrative
Correction: section g5 510k number.Additional code added to section h6 device evaluation code result.H3: device evaluation summary: it was reported that while in use the pb980 ventilator began smoking.Field service verified that the ventilator had been exposed to a thermal event but could not investigate further due to the damage to the ventilator.The entire ventilator was replaced and sent to medtronic for further analysis.During analysis by medtronic the major contributing failure was isolated to the primary battery of the breath delivery unit.The primary battery experienced a thermal runaway event with one of the battery pack cells likely caused by an internal short circuit.This short circuit also likely stressed and damaged components along the signal path including the breath delivery power controller and power distribution printed circuit boards.The reported event was confirmed based off analysis of the returned product caused by component failure of the primary battery.Internal investigation has been initiated to further investigate the cause of the observed failure from this event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
MDR Report Key9689358
Report Number8020893-2020-00019
Device Sequence Number11351118
Product Code CBK
UDI-Device Identifier10884521201248
UDI-Public10884521201248
Combination Product (Y/N)N
Initial Reporter CountryPM
PMA/510(K) Number
K131252
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980S1ESDIUU
Device Catalogue Number980S1ESDIUU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2020
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer10/06/2020
Initial Report FDA Received Date02/10/2020
Supplement Report FDA Received Date10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1